Hail, Pratt
- When
- May 30, 8:10 AM CST
- Where
- Pratt County, 0.55 mi W of Pratt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -98.740
Afternoon heating along a dry line was enough to initiate thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Afternoon heating along a dry line was enough to initiate thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 6:11 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 711 AM CDT THU MAY 30 2013 ...UPDATED AVIATION SECTION... .SYNOPSIS... ISSUED AT 1111 PM CDT WED MAY 29 2013 THE 30.00Z 250 HPA RAOB MAP SHOWED A STRONG 115 KN TO 125 KN JET LOCATED ACROSS THE PACIFIC NORTHWEST AND EXTENDING SE ACROSS THE GREAT BASIN. FLOW ALOFT OVER KDDC WAS FAIRLY WEAK AT JET LEVEL (ONLY 40 KN). BACKING WINDS WERE NOTED ALSO FROM 400 HPA TO 300 HPA, WHICH COULD HAVE AFFECTED UPPER LEVEL HYDROMETEOR ADVECTION DISTRIBUTIONS AND RESULTANT CHANGES IN STORM MORPHOLOGY THIS EVENING (AS WELL AS LOWER LEVEL SHEAR/BOUNDARY ORTHOGONALITY ISSUES. AT 500 HPA, AN AMPLIFIED NEGATIVELY TILTED TROF EXTENDED FROM THE NORTHEAST PACIFIC SE ACROSS THE CENTRAL PLAINS. MID LEVEL COLD AIR ADVECTION WAS NOTED ACROSS THE CENTRAL ROCKIES ASSOCIATED WITH THIS SYNOPTIC FEATURE. AT 700 HPA, TEMPERATURES WERE FAIRLY WARM FROM KDDC TO KAMA (11 DEG C) WITH AN ELEVATED MIXED LAYER PRESENT. AT 850 HPA, A LARGELY DIFFERENT THERMODYNAMIC PROFILE WAS NOTED BETWEEN KDDC AND KAMA IN ASSOCIATION WITH ENVIRONMENTS AHEAD OF AND BEHIND THE DRYLINE/MOISTURE GRADIENT. KAMA WAS DRY AND ADIABATICALLY MIXED (WELL ABOVE 850 HPA), WHILE THE BOTTOM OF THE EML WAS NOTED AROUND 750 HPA FOR KDDC. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS FAR SOUTHWEST KANSAS. A DRYLINE EXTENDED SOUTHWARD INTO THE TEXAS PANHANDLE ASSOCIATED WITH SAID PRESSURE PERTURBATION. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 313 AM CDT THU MAY 30 2013 THIS MORNING: SHORT TERM CONCERN THIS MORNING IS THE SHOWERS AND THUNDERSTORMS THAT KDDC WSR-88D IS PICKING UP ON. THIS ACTIVITY IS NOT SEVERE AND IS ASSOCIATED WITH A SYNOPTIC TROF MENTIONED IN THE SYNOPSIS. THIS ACTIVITY SHOULD BE OUT OF THE REGION BY 12Z TO 15Z. TODAY: NORTHWESTERLY 250 HPA FLOW WILL INCREASE TO AROUND 80-85 KN THIS AFTERNOON IN THE WAKE OF A SYNOPTIC TROF. AT THE SURFACE, A FRONT/DRYLINE WILL MOVE ACROSS THE REGION. DRY AIR ADVECTION IS EXPECTED IN THE WAKE OF THIS DISTURBANCE. FORECAST SOUNDINGS ACROSS THE REGION SHOW A WELL MIXED ATMOSPHERE WITH DOWNSLOPE WESTERLY WINDS/MOMENTUM TRANSFER DOWN. THE ATMOSPHERE WILL CONTINUE TO BECOME MORE DRY THROUGH THE DAY WITH PWATS DECREASE DOWN TO 0.30" ACROSS THE WESTERN ZONES. WITH INSOLATION, MIXING, AND THE DRY ATMOSPHERE...TEMPERATURES SHOULD HAVE NO PROBLEM PEAKING IN THE 80S. THERE IS A CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS, WHICH HAVE BEEN ADDRESSED IN THE FIRE WX SECTION BELOW. OTHER THAN MORNING CONVECTION, NO PRECIPITATION IS EXPECTED THROUGH EARLY AFTERNOON. TONIGHT: THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN ZONES THIS EVENING. MESOSCALE MODELS ARE NOT TOO OPTIMISTIC GIVEN THE OVERALL DRY AIR ADVECTION AND DECREASING CAPE VALUES THROUGH THE DAY AS DEWPOINTS CONTINUE TO LOWER. SUBSIDENCE AND OVERALL UNFAVORABLE JET DYNAMICS ALOFT WILL ALSO HELP TO PUT THE KIBOSH ON SIGNIFICANT CONVECTIVE PROSPECTS ACROSS THE REGION. WOULD NOT BE SURPRISED IF CONVECTION IS WELL EAST OR SOUTHEAST OF THE FORECAST AREA OF RESPONSIBILITY. EVEN THOUGH BULK 0-6 KM SHEAR INCREASES THROUGH THE DAY, THE OVERALL TENDENCY FOR SYNOPTIC /MESOSCALE LIFT EAST/SOUTHEAST AND DECREASING CAPE VALUES SHOULD LIMIT SEVERE POTENTIAL. OTHERWISE...MINIMUMS THROUGH THE OVERNIGHT WILL BE IN THE 60S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 353 AM CDT THU MAY 30 2013 RADAR METWATCH THIS SHIFT PREVENTED A RIGOROUS INTERROGATION OF THE LONG TERM PORTION OF THE FORECAST. THAT BEING SAID...SOME CHANGES OF NOTE WERE MADE. FIRST...SCALED BACK THE POPS ON FRIDAY FRIDAY NIGHT AS THE PRIMARY ZONE OF CONVERGENCE SUPPORTING CONVECTION WILL BE MAINLY ACROSS NORTHWEST OKLAHOMA AND FAR SOUTH-CENTRAL KANSAS. WILL STILL MAINTAIN SOME SLIGHT CHANCE POPS FOR PORTIONS OF COMANCHE AND PRATT COUNTY AND ALL OF BARBER COUNTY...BUT ANY STORMS THAT DEVELOP THERE SHOULD SHIFT QUICKLY INTO THE WFO ICT AND WFO OUN FORECAST AREAS. THE LONGWAVE TROUGH WHICH WILL BECOME A FIXTURE ACROSS THE NORTHERN CONUS...WILL CONTINUE ITS INFLUENCE ON WESTERN KANSAS WEATHER THROUGH THE WEEKEND. THE INFLUENCE BY WEEKEND, THOUGH, WILL BE COOLER AND QUIETER SENSIBLE WEATHER. HAVE LOWERED THE OVERNIGHT LOWS SATURDAY MORNING AS THE RESULT OF COLD ADVECTION MUCH OF THE NIGHT AS A SHORTWAVE TROUGH ROTATES AROUND THE LARGER UPPER TROUGH TO OUR NORTH. THE GFS40 IS SHOWING THE ADVECTION OF SOME SINGLE DIGIT 850MB TEMPERATURES (CELSIUS) INTO NORTHERN KANSAS. SATURDAY COULD BE QUITE COOL IF THE GFS IS TO BE BELIEVED. THE ECMWF HAS A WARMER SOLUTION WITH HIGHS IN THE LOWER TO MID 80S. THE BEST FORECAST RIGHT NOW IS SOMEWHERE IN THE MIDDLE WITH LOWER 80S ALONG THE OKLAHOMA BORDER TO LOWER 70S UP ALONG INTERSTATE 70. BY MONDAY OF NEXT WEEK...THE LARGE SCALE PATTERN WILL BECOME MORE ZONAL ACROSS THE ROCKIES...FAVORING LEE TROUGH DEVELOPMENT ONCE AGAIN. THIS WILL PROVIDE THE NORTHWARD TRANSPORT OF LOW LEVEL MOISTURE BACK INTO PORTIONS OF WESTERN KANSAS. THE WIND SHEAR, LOW LEVEL MOISTURE, AND INSTABILITY ENVIRONMENT WILL BECOME FAVORABLE FOR STRONG TO SEVERE STORMS MONDAY EVENING ACROSS SOUTHWEST AND WEST-CENTRAL KANSAS ALONG AND EAST OF A DRYLINE. THE STRONG/SEVERE THUNDERSTORM THREAT MAY LINGER INTO TUESDAY DEPENDING ON HOW THE SUB-SYNOPTIC SCALE ENVIRONMENT SHAKES OUT...WHICH IS EXTREMELY DIFFICULT TO ANTICIPATE AT THIS TIME RANGE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 708 AM CDT THU MAY 30 2013 MORNING LOW STRATUS WILL BURN OFF WITH VFR EXPECTED AFTER 15Z. THE WIND FORECAST WILL BE A CHALLENGE AT DDC AND HYS AS THE WIND FIELD ADJUSTS TO RENEWED LOW PRESSURE OVER FAR SOUTHWEST KANSAS AND SOUTHEAST COLORADO. AT GCK...WIND WILL BE WEST AROUND 15 TO 20 KNOTS WITH HIGHER GUSTS THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT HYS...BUT PROBABILITY IS TOO LOW AT THIS TIME TO INCLUDE IN TAF. && .FIRE WEATHER... ISSUED AT 313 AM CDT THU MAY 30 2013 DRY AIR ADVECTION IS EXPECTED IN THE WAKE OF A PASSING FRONT/DRYLINE. THE ATMOSPHERE WILL BECOME WELL MIXED WITH SOME MOMENTUM TRANSFER DOWNWARD. MAXIMUM TEMPERATURES SHOULD BE IN THE 80S AND RH'S SHOULD DECREASE DOWN TO AROUND 10 PERCENT. IT DOES APPEAR FROM MESOSCALE MODELS THAT THERE SHOULD BE A FEW HOURS AT CRITICAL FIRE WEATHER THRESHOLDS FOR PORTIONS OF SOUTHWEST KANSAS. DID NOT INCLUDE FIRE WX ZONES 84/85 SINCE FUEL STATUS IN AT "NO". FOR MORE INFORMATION...PLEASE SEE THE RED FLAG WARNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 60 86 54 / 40 10 10 10 GCK 86 58 86 52 / 10 10 10 10 EHA 87 59 89 53 / 10 10 10 10 LBL 90 60 90 55 / 10 10 10 10 HYS 83 58 81 53 / 20 20 10 10 P28 88 63 88 59 / 60 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ061-062-074>076-086. && SYNOPSIS...SUGDEN SHORT TERM...SUGDEN LONG TERM...UMSCHEID AVIATION...UMSCHEID FIRE WEATHER...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 322 AM CDT THU MAY 30 2013 KSZ030-031-043>046-061>066-074>081-084>090-310830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 322 AM CDT THU MAY 30 2013 /222 AM MDT THU MAY 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEPART THE REGION BY MID MORNING. THE MAIN THREAT WITH THIS ACTIVITY IS LIGHTNING AND MODERATE TO HEAVY RAINFALL. A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM CDT FOR PORTIONS OF SOUTHWEST KANSAS. SEE FIRE WEATHER MESSAGE FOR SPECIFIC DETAILS. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THIS EVENING ALONG AND EAST OF A LINE FROM ELLIS COUNTY TO COMANCHE COUNTY. THE MAIN THREAT IS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE FRIDAY AND FRIDAY EVENING. ANY THUNDERSTORMS WHICH DEVELOP IN BARBER COUNTY SHOULD MOVE SOUTHEAST INTO OKLAHOMA QUICKLY BEFORE BECOMING SEVERE. AFTER A QUIET PERIOD THIS WEEKEND...THUNDERSTORM CHANCES WILL INCREASE EARLY NEXT WEEK. SEVERE STORMS WILL BE POSSIBLE AS WIND SHEAR AND INSTABILITY INCREASES LATE MONDAY AND PERHAPS INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN/UMSCHEID
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
655 AM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 W GREENSBURG 37.61N 99.33W
05/29/2013 E0.75 INCH KIOWA KS TRAINED SPOTTER
0215 PM TSTM WND GST 7 N PROTECTION 37.30N 99.48W
05/29/2013 E60.00 MPH COMANCHE KS PUBLIC
0230 PM TSTM WND GST 7 SSW GREENSBURG 37.51N 99.32W
05/29/2013 E65.00 MPH KIOWA KS PUBLIC
WINDS WERE ESTIMATED AT 60 TO 70 MPH. REPORT CORRECTED
FOR SOURCE.
0230 PM HAIL 7 SSW GREENSBURG 37.51N 99.32W
05/29/2013 E0.75 INCH KIOWA KS PUBLIC
0250 PM TSTM WND GST 5 WNW HOPEWELL 37.84N 99.06W
05/29/2013 E55.00 MPH EDWARDS KS TRAINED SPOTTER
0254 PM HAIL 6 NE MODOC 38.54N 101.00W
05/29/2013 E1.00 INCH SCOTT KS PUBLIC
0300 PM TSTM WND DMG 3 SW BYERS 37.76N 98.91W
05/29/2013 PRATT KS EMERGENCY MNGR
THREE IRRIGATION SYSTEMS WERE TURNED OVER BY HIGH WINDS.
0300 PM TSTM WND GST MACKSVILLE 37.96N 98.97W
05/29/2013 E80.00 MPH STAFFORD KS PUBLIC
0318 PM HAIL 5 W HUDSON 38.10N 98.75W
05/29/2013 E0.25 INCH STAFFORD KS LAW ENFORCEMENT
0330 PM HAIL 7 WSW SHALLOW WATER 38.34N 101.03W
05/29/2013 E1.50 INCH SCOTT KS TRAINED SPOTTER
THE HAIL VARIED FROM PEA SIZE TO PING PONG SIZE.
0350 PM HAIL 4 ENE MODOC 38.50N 101.00W
05/29/2013 E2.00 INCH SCOTT KS PUBLIC
0359 PM HAIL 6 SSW SCOTT STATE LAKE 38.60N 100.98W
05/29/2013 E0.88 INCH SCOTT KS PUBLIC
0405 PM HAIL DEERFIELD 37.98N 101.13W
05/29/2013 E1.50 INCH KEARNY KS PUBLIC
0605 PM HAIL 5 W LAKIN 37.94N 101.35W
05/29/2013 E1.00 INCH KEARNY KS PUBLIC
0625 PM HAIL 2 NW LAKIN 37.96N 101.29W
05/29/2013 E1.50 INCH KEARNY KS PUBLIC
0626 PM HAIL LAKIN 37.94N 101.26W
05/29/2013 E1.75 INCH KEARNY KS LAW ENFORCEMENT
0650 PM TORNADO 13 NNW ULYSSES 37.76N 101.44W
05/29/2013 KEARNY KS NWS EMPLOYEE
A BRIEF TORNADO OCCURRED BETWEEN 650 PM AND 653 PM. SOME
DUST WAS PICKED UP BY THE TORNADO, BUT NO DAMAGE WAS
OBSERVED.
0700 PM HAIL 12 SSE KENDALL 37.77N 101.47W
05/29/2013 E1.00 INCH KEARNY KS PUBLIC
0700 PM TORNADO 12 SSE KENDALL 37.77N 101.47W
05/29/2013 KEARNY KS PUBLIC
THREE TORNADOES WERE OBSERVED. THE FIRST LASTED FROM
1850-1853 CDT, THE SECOND FROM APPROXIMATELY 1900 TO
1912CDT AND THE LAST FROM APPROXIMATELY 1920 TO 1923 CDT.
0705 PM HAIL 13 SSE KENDALL 37.76N 101.48W
05/29/2013 E1.00 INCH KEARNY KS PUBLIC
0710 PM HAIL MANNING 38.54N 100.72W
05/29/2013 E1.00 INCH SCOTT KS LAW ENFORCEMENT
VERY HEAVY RAIN ALSO WAS REPORTED.
0710 PM HAIL 13 SSE KENDALL 37.78N 101.41W
05/29/2013 E1.75 INCH KEARNY KS PUBLIC
0816 PM HAIL 13 N KALVESTA 38.23N 100.31W
05/29/2013 E0.75 INCH FINNEY KS AMATEUR RADIO
&&
SREITERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT THU MAY 30 2013
KSZ089-090-301430-
BARBER-COMANCHE-
840 AM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES...
AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SUN CITY. THIS STORM WAS
MOVING EAST-SOUTHEAST AT 15 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3701 9935 3719 9937 3724 9869 3700 9868
3699 9912
TIME...MOT...LOC 1340Z 180DEG 0KT 3734 9902
12The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
7 hail. Local standard time, as filed.
Most of the hail was pea sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458173, 458174, 458175, 458176, 458177, 458178, 458179.